Personalizing Treatment Selection in Atopic Dermatitis - Episode 9
Peter A. Lio, MD, discusses the durability of topical treatments in AD, including steroids, calcineurin inhibitors, and JAK inhibitors.
Raj Chovatiya, MD, PhD: Peter, as somebody who has been involved in many of these studies over the years for topical treatments, maybe you can tell us a bit about durability of some of the options in the long run for people who are going to be using them in the fashion that they do in the real world.
Peter A. Lio, MD: I think this is such an interesting area because that durability is so important. If something stopped having that powerful effect after a certain point, that could make it a different calculation. Importantly, there was a study done a few years ago at Wake Forest University Health Sciences by Steven R. Feldman, MD, PhD, where there was this question of tachyphylaxis to topical corticosteroids. It turns out that patients often do report this, they say, “Gosh it seemed like it was working great in the beginning, it’s working less well now. Is my body getting used to it?” But when they measured it with a special little sensor in the cap of the jar, they found that it had much more to do with their adherence to the regimen. They stopped using it, they fell off the wagon, so to speak. And when they went back to using it, it seemed to work again. So some of this I think is a psychological piece, and there’s no doubt, I think all of us have used this in our careers, where something new and different, that novelty has a powerful effect. Just having a follow-up visit, saying, “Listen, we’re going to check in next week,” that’s extremely powerful.
To get back to the question, I think durability is confusing because it’s very multifaceted. It has to do with the patient’s enthusiasm, it has to do with their actual usage of it. But in general, my experience is that most of these medicines do work pretty well throughout the long period. One issue though is that we do see escalation of disease. I think that steroids in particular can do this in some people. We see it, of course, as we heard Dr Hebert mention, if we’re giving them oral or systemic corticosteroids. Sometimes they have that rebound flare that is not only worse than when they started, sometimes it’s downright impossible to control. We’ve all inherited these patients, where you’re saying, “Gosh, now we have to do everything to get you back under control because you’ve done this up and down so many times.”
I think a smaller version can happen with some people with topical steroids, you’ll see that escalating use pattern. It’s hydrocortisone 2.5%, then all of a sudden it was mometasone, now all of a sudden people are talking about betamethasone or clobetasol, and I’m saying we’re really going too far. And these are the situations where I think we need to change the entirety of our approach. We need to get out of this bad, vicious cycle that’s looping outward and bring other approaches in. Sometimes it even means questioning the diagnosis. These are patients I think sometimes who are allergic to something, maybe a component, even of the things we’re giving them, so we’re helping and hurting simultaneously. Somebody with a propylene glycol allergy keeps putting on their steroid dutifully, but then it is making things worse in the long run.
Transcript edited for clarity